Alert archive / Michigan / Gale Warnings in 2020

Gale Warning 29, NWS Grand Rapids, MI

October 30, 2020

NWS Grand Rapids, MI issued this gale warning at Oct 30, 2020, 2:45 PM EDT. It took effect at Oct 31, 2020, 2:00 PM EDT. It was in force for 35 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 30, 2020, 2:45 PM EDT (18:45 UTC)
In effect from
Oct 31, 2020, 2:00 PM EDT
Expired
Nov 1, 2020, 11:37 PM EST
In force
35 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

092 
WHUS73 KGRR 301845
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
245 PM EDT Fri Oct 30 2020

LMZ844>849-310245-
/O.UPG.KGRR.GL.A.0021.201031T1800Z-201102T0600Z/
/O.NEW.KGRR.GL.W.0029.201031T1800Z-201102T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
245 PM EDT Fri Oct 30 2020

...GALE WARNING IN EFFECT FROM 2 PM EDT SATURDAY TO 1 AM EST
MONDAY...

* WHAT...West winds 25 to 35 knots with gusts up to 45 knots and
  waves over 10 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 2 PM EDT Saturday to 1 AM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
9 follow-up statements
382 
WHUS73 KGRR 310215
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1015 PM EDT Fri Oct 30 2020

LMZ844>849-311015-
/O.CON.KGRR.GL.W.0029.201031T1800Z-201102T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1015 PM EDT Fri Oct 30 2020

...GALE WARNING REMAINS IN EFFECT FROM 2 PM EDT SATURDAY TO 1 AM
EST MONDAY...

* WHAT...South winds 15 to 25 knots increasing 40 knot gales by
  evening then veering to northwest gales to 40 knots overnight
  and continuing into Sunday evening. Waves building to 6 to 9
  feet Saturday evening, then to 10 to 14 feet by Sunday morning.

* WHERE...St Joseph to Manistee.

* WHEN...From 2 PM EDT Saturday to 1 AM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The strongest winds and largest waves will
  be during Sunday afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

wdm
844 
WHUS73 KGRR 310820
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
420 AM EDT Sat Oct 31 2020

LMZ844>849-311630-
/O.CON.KGRR.GL.W.0029.201031T1800Z-201102T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
420 AM EDT Sat Oct 31 2020

...GALE WARNING REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON TO
1 AM EST MONDAY...

* WHAT...South gales will increase tonight to 35 to 45 knots.
  Winds will shift to the west and then northwest on Sunday
  remaining in the 35 to 45 knot gale range. Waves will peak in
  the 10 to 14 foot range on Sunday.

* WHERE...St Joseph to Manistee.

* WHEN...From 2 PM EDT this afternoon to 1 AM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Winds will increase substantially this
  evening out of the south. Winds may actually approach storm
  force north of Muskegon this evening. A strong cold front will 
  sweep through the area tonight and winds will shift to the west 
  and northwest for Sunday. Gale force winds of 40 to 45 knots 
  appear likely. Waves of 10 to 14 feet will likely be the peak on
  Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

DUKE
281 
WHUS73 KGRR 311406
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1006 AM EDT Sat Oct 31 2020

LMZ844>849-312215-
/O.CON.KGRR.GL.W.0029.201031T1800Z-201102T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1006 AM EDT Sat Oct 31 2020

...GALE WARNING REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON TO
1 AM EST MONDAY...

* WHAT...West winds 25 to 35 knots with gusts up to 45 knots and 
  waves 9 to 14 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 2 PM EDT this afternoon to 1 AM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
633 
WHUS73 KGRR 010150
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
950 PM EDT Sat Oct 31 2020

LMZ844>849-011000-
/O.CON.KGRR.GL.W.0029.000000T0000Z-201102T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
950 PM EDT Sat Oct 31 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY...

* WHAT...South gales to 40 knots becoming northwest gales to 45
  knots Sunday diminishing to 40 knots by evening. Waves 6 to 10
  feet overnight, building to 10 to 15 feet during the daytime
  hours of Sunday.

* WHERE...St Joseph to Manistee.

* WHEN...Till 1 AM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

wdm
129 
WHUS73 KGRR 010832
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
332 AM EST Sun Nov 1 2020

LMZ844>849-011645-
/O.CON.KGRR.GL.W.0029.000000T0000Z-201102T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
332 AM EST Sun Nov 1 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY...

* WHAT...Northwest gales of 40 to 45 knots today. Waves will peak
  between 12 and 16 feet between Muskegon and St. Joseph this
  afternoon.

* WHERE...St Joseph to Manistee.

* WHEN...Until 1 AM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

DUKE
109 
WHUS73 KGRR 011519
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1019 AM EST Sun Nov 1 2020

LMZ844>849-012330-
/O.CON.KGRR.GL.W.0029.000000T0000Z-201102T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1019 AM EST Sun Nov 1 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY...

* WHAT...Northwest gales of 40 to 45 knots today. Waves will 
  peak between 12 and 16 feet between Muskegon and St. Joseph 
  this afternoon.

* WHERE...St Joseph to Manistee.

* WHEN...Until 1 AM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
126 
WHUS73 KGRR 012026
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
326 PM EST Sun Nov 1 2020

LMZ844>849-020430-
/O.CON.KGRR.GL.W.0029.000000T0000Z-201102T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
326 PM EST Sun Nov 1 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY...

* WHAT...Northwest gales of 40 to 45 knots this evening will
  gradually diminish overnight. Waves of 12 to 16 feet are 
  forecasted.

* WHERE...St Joseph to Manistee.

* WHEN...Until 1 AM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
466 
WHUS73 KGRR 020341
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1041 PM EST Sun Nov 1 2020

LMZ844>849-020600-
/O.CON.KGRR.GL.W.0029.000000T0000Z-201102T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1041 PM EST Sun Nov 1 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY...

* WHAT...Northwest gales to 35 knots diminishing after midnight to
  20 to 30 knots becoming west toward morning. Waves 6 to 13 
  feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 1 AM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

wdm
461 
WHUS73 KGRR 020437
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1137 PM EST Sun Nov 1 2020

LMZ844>849-021245-
/O.CAN.KGRR.GL.W.0029.000000T0000Z-201102T0600Z/
/O.NEW.KGRR.SC.Y.0087.201102T0437Z-201103T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1137 PM EST Sun Nov 1 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST MONDAY...
...GALE WARNING IS CANCELLED...

* WHAT...West winds 15 to 25 knots with gusts up to 30 knots and 
  waves 7 to 10 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 PM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

wdm

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Oct 30, 1:29 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Oct 30, 1:29 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
129 PM EDT Fri Oct 30 2020

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 323 AM EDT Fri Oct 30 2020

- High winds Sunday with scattered snow showers

- Moderating temps mid to late next week

&&

.DISCUSSION...(Today through next Thursday)
Issued at 323 AM EDT Fri Oct 30 2020

-- High winds Sunday with scattered snow showers --

A consensus of latest short to medium range guidance continues
to show potential for wind gusts to reach 40 to 50 mph with higher
gusts to around 55 mph possible near the Lake MI shoreline in
a strong nw flow caa regime Sunday. A wind advisory will eventually
be needed for (at minimum) the lakeshore counties and quite
possibly for our whole fcst area Sunday. Scattered power outages
will be possible.

In addition scattered lake effect snow showers are expected as h8
temps fall to around -8 to -10 C yielding delta t/s in the mid to
upper teens. Temps will fall through the 30s early Sunday morning
and then stay in the 30s during the day. The falling temps and
scattered snow showers could cause some slick spots to develop on
area roads.

Any snow accumulations should be rather light (under an inch)
largely due to the very strong winds and limited airmass
residence time over the lake. Any potential for accumulations
is also limited by relatively mild pavement/ground temps.

-- Moderating temps mid to late next week --

Medium range guidance continues to indicate the upper level
pattern will become rather zonal by mid to late next week.
This and southwesterly flow will allow for a significant
moderating trend of temps. High temps by midweek will reach
well into the 50's to near 60 degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 129 PM EDT Fri Oct 30 2020

The general trend of the forecasts will be for a clearing trend
this evening, with wind gusts developing Saturday morning.

Clouds are widespread this afternoon, with ceilings VFR for most
of the area. There are a couple of isolated pockets of MVFR near
the lakeshore, but these should lift to VFR. Skies are expected to
clear toward and just after sunset. Winds will become light and
variable.

Only a few high clouds are expected on Saturday through 18z. Winds
will be the biggest impact with wind gusts developing by late
morning. Highest winds will be toward KMKG where speeds could
approach 30 knots, and a little less speed toward KJXN. Winds will
come up more everywhere beyond this forecast period.

&&

.MARINE...
Issued at 323 AM EDT Fri Oct 30 2020

Winds and waves will increase again Saturday out ahead of the
approaching cold front. Gale force winds are possible as early as
Saturday afternoon and then likely after fropa Saturday night
through Sunday into Monday.

The northwest gales and cold air advection will cause wave heights
to ramp up to around 10 to 14 feet Sunday. Some lakeshore flooding
and erosion is certainly possible. A gale watch has been issued from
Saturday afternoon through early Monday morning.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Watch from Saturday afternoon through late Sunday night for
     LMZ844>849.

&&

SYNOPSIS...Laurens
DISCUSSION...Laurens
AVIATION...NJJ
MARINE...Laurens
Hazardous weather outlook, Oct 30, 4:34 AM EDT, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
434 AM EDT Fri Oct 30 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-310845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
434 AM EDT Fri Oct 30 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Windy conditions are expected on Sunday with gusts away from Lake
Michigan between 40 and 45 mph. Gusts to around 50 mph are
possible along the Lake Michigan shore. Scattered power outages
are possible. Lake effect snow showers on Sunday may produce a
dusting of snow. Accumulations of around an inch may be possible
up along U.S. 10.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-310845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
434 AM EDT Fri Oct 30 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

South gales to 45 knots will develop Saturday evening. Following
a cold frontal passage Saturday night winds will shift to the
northwest for Sunday. Waves will peak on Sunday in the 10 to 14
foot range. Lakeshore flooding and erosion are possible this
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 4:17 AM EDTGale WatchGRR10 hr
Oct 30, 2:47 PM EDTLakeshore Flood WarningGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren58 hr

Nearby

Gale Warnings in Michigan, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.